I see a middle-aged man who is noncompliant with levothyroxine therapy for hypothyroidism with a TSH level of 88 mIU per L. He recently visited an ophthalmologist for diplopia and was diagnosed with thyroid eye disease. The ophthalmologist recommended teprotumumab, which I'd never heard of. I learn that it reduces proptosis by blocking insulinlike growth factor 1 and decreases volume behind the eye. The patient has exophthalmos and disconjugate gaze and comments that he sees two of me. He is awaiting insurance authorization of the drug.
I review records for a 73-year-old woman with diabetes mellitus who presented yesterday with severe pain in her right hand. She was unable to use her hand because pain radiated up her arm with any movement. Imaging shows chondrocalcinosis. This is her third episode of hand pain in four months. I had prescribed steroids for possible pseudogout; treatment was effective. However, I am reluctant to give her more steroids, so I prescribe colchicine for prophylaxis of acute pseudogout.
I see a woman who was recently diagnosed with non–small cell carcinoma of the lung and had a right lower lobectomy. The patient received low-molecular-weight heparin subcutaneously after surgery, which caused thrombocytopenia, paradoxical thrombin release, and pulmonary emboli due to heparin-induced thrombocytopenia. She was treated with the direct thrombin inhibitor argatroban. Fortunately, she recovered and will be prescribed rivaroxaban for three months.
I meet in person with my class of premed students at the University of Dayton, where I teach a medical terminology course. Several of the seniors have been accepted to medical school, and others are preparing to take the MCAT. I have missed my interactions with the students on our yearly medical brigades to Central America. I enjoy relating stories of diagnoses and patient presentations to help the students learn the language of medicine.
I receive a call from a first-year resident who is caring for a 56-year-old man diagnosed with COVID-19 pneumonitis. The patient is on heated high-flow oxygen at 65 L per minute and will be moved to the ICU if he decompensates further.
My next patient has a kidney stone. She doesn't want to be prescribed narcotics because of a previous opioid use disorder. I admire her decision while also worrying about controlling their pain. Fortunately, ketorolac and intravenous acetaminophen are effective.
The patient with COVID-19 has become tachypneic and gone into atrial flutter. The intensivist agrees that it's time to transfer him to the ICU for intubation. The resident calls to inform his wife. She bursts into tears, telling us that two other family members who had the same exposure died last night. “I just can't believe how bad this is,” she tells the resident.
I receive a message from my patient who has neuropathy of both feet and has developed a large ulcer that tracks to the bone on his right second toe. The podiatrist has decided the toe should be amputated and wants me to prescribe hydrocodone for postoperative pain. I let the patient know I will coordinate with the podiatrist, then chuckle when I realize he signed the last message, “Old Nine-Toes.”
I get a call about an older patient with diabetes. Her chronic kidney disease had recently worsened, necessitating a switch from oral diabetic medications to insulin. The patient must give one of the insulin injections on her own, which is causing her significant anxiety. The home health nurse, clinical pharmacist, and I have been communicating with the patient three times per week to reassure her and adjust her insulin dose.
I come home and my son asks me to play ball. We have some fun in the waning light before it's time for dinner.